a three headed woman, getting progressively more frustrated

Steroids: The Good, The Bad, and The Ugly

If you or someone you love has NMO, you are probably familiar with corticosteroids like prednisone, solu-medrol, and many more.

Steroids and NMO

Prescribed in very high doses during an attack, steroids work to suppress the immune system and decrease inflammation often found in the optic nerves, brain, and spine. During an attack, steroids are often administered via IV or prescribed in pill form typically over the course of 3-5 days, with a possible taper dose occurring after the initial high dose treatment is completed.

It's different for everyone

Before I share more about my experience with steroids, it’s important to note that everyone will have a different response to taking corticosteroids. As a patient, it is imperative that you maintain open communication with your doctor throughout your use of steroids to monitor any side effects that may be uncomfortable or require additional medical intervention. Be sure to discuss the many benefits of taking steroids, while also discussing the potentially serious side effects that you may encounter. The more you know, the better equipped you will be to advocate for yourself.

The good

Corticosteroids and I go way back. I’ve lost count of how many times I have been prescribed high dose IV or pill form steroids, but I’ve generally had a positive outcome after taking them during an NMO attack. Days 1-3 are typically when I see the most improvement in my symptoms, and my body typically tolerates the steroids best during this time. I’m also one of the lucky few who gets to enjoy a cheery disposition and increased energy during the initial days of treatment. Aside from the unpleasant taste of steroid pills, I personally have not noticed a major difference in terms of efficacy between IV steroids and steroids prescribed in pill form.

The bad

Corticosteroids have a negative impact on my blood sugar (steroid-induced diabetes), which means frequent monitoring of my insulin levels while on corticosteroids and potentially receiving insulin shots if needed. Additionally, corticosteroids have been known to cause steroid-induced glaucoma in my eyes, which is remedied by eye exams during steroid treatment and pressure reducing eye-drops if needed. Days 4-5 while taking high dose steroids generally aren’t tolerated as well for me, and I inevitably notice my cheery disposition turning rather moody and ravenously hungry in a very short amount of time. The swelling in my face, hands, and feet is the most noticeable during days 4-5, along with increased acne, insomnia, nausea, sweating, and severe body aches.

The ugly

I’ll admit that the final days of my high-dose steroid treatment are no walk-in-the-park for me (or anyone who happens to be around me). Sometimes it feels like I have steroid amnesia because I always seem to forget just how tough high dose steroids are on my body. By the end of treatment, it is guaranteed that I will feel drained both physically and emotionally. When I’m drained, I find it’s easy for my mind to question if taking steroids was the right decision. Surely nobody would agree to put themselves through such a tough treatment, right? Mood swings, severe acne, body aches, nausea, and exhaustion make it challenging to remain focused on the long-term health benefits that steroids provide. And let’s be real, it’s not easy to think about the future benefits of something like steroids when the present moment feels miserable.

Allowing the feelings to flow

During the most grueling days, I remind myself that what I’m feeling is completely normal and understandable. I allow myself to feel all my feelings, and I offer myself reassurance that ultimately, I am making the best decision for my overall health. Understanding how my body responds to high-dose steroids has given me the information I need to successfully collaborate with my doctors so that we can formulate the safest and most effective way for me to be treated during an NMO attack.

I need to be involved

Having input in my medical care and the decisions that are being made on my behalf is non-negotiable for me. While I may always have some reluctance to take steroids, I’ve found that open, honest communication with my medical team removes some of the hesitancy and fear I have surrounding the side effects that come with the territory of steroids.

I know I am not alone in the complicated love/hate relationship I have with high-dose steroids. If you also find yourself in a similar entanglement, I’d love to hear about your experience! We may be rare, but we are never alone. Chin up, warrior. You got this!

What's your experience with using high-dose steroids been like?

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Neuromyelitis-Optica.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.